Vermont, 2018

Winter Storm in Vermont, November 26 to 28, 2018

November 26 to 28, 2018 · NWS ALY · 2 events in 2 counties and zones

A low pressure system approaching from the southwest brought an area of rain and snow to southern Vermont on the 26th. Over the higher elevations primarily above 800 feet, the precipitation was mainly heavy, wet snow during the afternoon and evening hours, continuing overnight before tapering off in the late morning of the 27th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system approaching from the southwest brought an area of rain and snow to southern Vermont on the 26th. Over the higher elevations primarily above 800 feet, the precipitation was mainly heavy, wet snow during the afternoon and evening hours, continuing overnight before tapering off in the late morning of the 27th. Additional snowfall occurred from the evening of the 27th to the evening of the 28th. Snowfall totals ranged mainly from one to two feet at elevations above 800 feet. The heavy, wet snow brought down numerous trees and powerlines, especially over higher elevations of Windham County, where up to 9,000 customers were without power into the 28th. It took until the following weekend for all customers to have their power restored. Two warming centers were opened as a result of the power outages. In addition, several automobile accidents occurred, and numerous schools were delayed or cancelled. One positive outcome of the snow was that several area ski hills got an early start to their season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 26, 6:31 PM EST, 29 minutes earlier.

Area forecast discussion, Nov 26, 6:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Albany NY
631 PM EST Mon Nov 26 2018

.SYNOPSIS...
A complex storm system will continue to affect the region
bringing widespread precipitation in the form of rain and snow
and gusty winds into Tuesday. Accumulating snowfall is expected
over the higher elevations, mainly above 1000 feet, into
Tuesday. The weather will remain unsettled through middle of the
week with occasional snow showers, especially across the higher
terrain west and east of the Hudson Valley.

&&

.NEAR TERM /THROUGH TUESDAY/...
Rain affecting most of the region and snow reported in parts of
the southern Adirondacks with the NY Mesonet showing even some
snow in parts of the eastern Catskills. It is a very wet and
slushy snow though. Radar showing very high returns in parts of
eastern NY and likely some bright banding but there are areas
of moderate to heavy rain and a mix of rain and snow where the
bright banding is seen.

Temperatures are not falling much though because lots of warm
advection at the boundary layer and not much diabatic cooling as
the atmosphere is saturated through quite a depth now. Still,
some ageostrophic low level flow will anchor some cooler air at
low levels and temperatures will drop slowly this evening. Once
the upper system begins to exit later tonight, temperatures will
cool more steadily and snow will become more widespread and
better accumulation where the winter storm warning is in place.
Just some minor adjustments to the temperatures and
precipitation chances through this evening. Otherwise the
sensible weather is evolving mainly as forecasted. The previous
discussion has some more details and is below...

Rain continues to spread northeast across the area in
association with moderately strong isentropic lift ahead of a
warm front east of low pressure tracking northeast from Lake
Erie. Secondary low pressure will be developing over the Del
Marva area this afternoon and tracking northeast toward Long
Island this evening. As this low strengthens slightly colder air
will be drawn south into the storm system. Based on
observations from the NY meso-net the precipitation is actually
starting as snow over portions of the Adirondacks this
afternoon, and the tendency will be for more snow and less rain
as the evening progresses as cold air works south and the
freezing level gradually lowers. We will continue our warnings
for the southern Adirondacks and Green Mountains tonight into
Tuesday for several inches of snow and will add northern Fulton
county to the warning based on our latest snowfall forecasts.
South of our warnings a few inches of snow can be expected over
the higher terrain in the Catskills and northern Berkshires and
advisories may be needed for those areas. We do expect a gradual
change from rain to snow in the Hudson and Mohawk Valleys north
and west of Albany after midnight, with up to a couple of
inches possible in places like Glens Falls and Amsterdam by
morning. A little slush may accumulate as far southeast as
Albany early Tuesday morning before dry slotting works in from
the south and the precipitation becomes light and spotty.

Winds across most of the area will not be very strong as a 40-50
kt low level jet will remain above the boundary layer. However
we have gone with a wind advisory in climatologically favored
areas in and on the west slopes of the Green, Taconics and
Berkshire mountains where some of this wind will mix down late
this afternoon into the overnight hours. The effects of this
downsloping can already be seen in local temperatures, with
readings in the 30s persisting west of the Hudson Valley while
temperatures have climbed into the mid 40s east of the river.

During the day Tuesday surface low pressure will track north-
northeast across central New England. Colder air will continue
to wrap south around the west side of the system with light
showers possibly ending as flurries as far south as the mid-
Hudson valley by early afternoon. Moderate, accumulating snow
will taper off in the Adirondacks by early afternoon but will
likely persist through much of the day over the Green Mountains
in Vermont where northwest flow will have an upslope.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
By Tuesday evening, the storm system is expected to consolidate
across northern/interior New England and become vertically
stacked. A cyclonic northwest flow regime will set up Tuesday
night as the upper level cut-off low slowly meanders eastward
through mid week. With a moist, cyclonic northwest flow local
research shows this type of setup will favor snow showers with
accumulating snowfall in the upslope areas of the western
Adirondacks, southern Green Mountains of VT, the
northern/central Taconics and Berkshires. There may be some lake
enhancement in the Mohawk Valley at times, but the pattern is
more indicative of wrap-around/upslope precipitation.

Inspection of forecast Froude numbers from the NAM output
reveals subcritical/slightly-blocked flow Tuesday night into
Wednesday, which would imply the best chance for accumulating
snow along and slightly to the west of the spine of the southern
Greens, Berkshires, Taconics. Will mention likely pops in these
areas to account for this potential, as well as the typical
broader area of the western Adirondacks. Later Wednesday into
Wednesday night, the Froude number becomes slightly super-
critical or less blocked, which will tend to favor snow more
directly over the spine of the mountains. While a few to several
inches of accumulating snow is expected across these areas
mentioned through Wednesday night, the long duration and
expected mainly light snowfall rates will likely lead to
eventual issuance of a Winter Weather Advisory. At this time it
appears the most likely areas for issuance would be for the
western Adirondacks and Mohawk Valley, the southern Greens and
northern Taconics. Will mention this potential in the HWO.

Outside of the persistent upslope areas, isolated to scattered
rain and/or snow showers will occur in the cyclonic regime.
P-type was based on diurnal trends associated with boundary
layer temperatures. Forecast sounding profiles indicate cold
enough air aloft for snow, but near-surface temperatures will be
borderline in valley locations below 500 feet. So the better
chances for snow showers will be during the night-time hours
Tue/Wed nights.

The flow pattern aloft is expected to become more neutral on
Thursday, as the low tracks well east into the Canadian
Maritimes. Will only mention low probability for a few lingering
snow showers across the western Adirondacks and southern Greens
during the first half of the day. Otherwise, it will be dry
with at least partial sunshine expected in valley areas. Dry
conditions and partly cloudy skies in store for Thursday night,
resulting in seasonably cool temps.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The unsettled pattern we have endured for most of November
continues as we head into early December. While we will see
multiple precipitation threats, temperatures should remain near
to even slightly above normal through the period.

The period begins on Friday with weak ridging aloft and surface
high pressure in place giving us a dry end to the work week
with seasonable temperatures ranging from the mid 30s to near
40. This will be short-lived as a shortwave from the Upper Great
Lakes slides eastward towards the North Country Friday night.
The ECMWF and GFS both show a rather robust yet compact
shortwave with a decent amount of 700mb moisture as well as weak
warm air advection. All of this should lead to an organized
area of precipitation. We placed the highest POPs in areas north
and west of the Capital District into southern VT which should
receive the best forcing given closer proximity to the
shortwave. Temperatures Friday night should be in the upper 20s
to near freezing so this could lead to a period of snow
(rain/snow mix in the mid-Hudson Valley) but given the movement
of our shortwave, this should be a rather quick moving event.

High pressure and upper level ridging quickly build eastward
for Saturday as a potent cut-off upper level low and associated
surface low amplify in the Midwest. Ridging over the
Northeast/western Atlantic intensifies through the day leading
to an increasingly strong pressure gradient between the two
systems. This should lead to strengthening southwesterly flow
from the Southeast U.S into the Northeast with high temperatures
on Saturday warming into the upper 30s to low 40s. However,
thickening cloud coverage through the day along with a
1025-1030mb high in the Gulf of Maine should limit how much
temperatures warm above climatology.

By 00z Sunday the approaching cyclone in the Midwest looks to
be vertically stacked and occluded with its associated warm
front moving into the Northeast. There are still notable
discrepancies among the 26/12z global guidance. The GFS seems to
be the outlier as it shows precipitation arriving much quicker
than the CMC and ECMWF which are more in-line with each other.
For now, went with a model blended approach but adjusted POPs to
reflect the ECMWF/CMC solution with precipitation moving in
from SW to NE Saturday night. Initial precipitation could fall
as snow or rain/snow mix as wet-bulbing and diabatic heating
processes helps cool the column. However, as the 40- 50kt mid-
level moves into southern New England overnight increasing the
warm air advection, temperatures should gradually warm. We
edited the temperatures Saturday night to reflect a non-diurnal
trend with precipitation type trending towards a rain/snow mix
and even plain rain in spots by Sunday morning.

Most spots should transition to plain rain during the day
Sunday as we enter into the system's warm sector with
temperatures warming well into the 40s throughout the region,
except perhaps the Adirondacks/Greens. Steady rain should
transition to showers during the day as well. It's worth noting
that a look at the 700mb pattern during this event shows a tight
pressure gradient between the cut- off low in the Midwest and
ridge in the Atlantic leading to a strong fetch of moisture from
the Gulf of Mexico into the Northeast. Thus, we could see a
decent amount of precipitation from this event with early
estimates ranging from 0.50 - 1.00 inch.

While the discrepancies among the latest guidance only increase
as we head into Sunday night into Monday, it looks like we
should see continued southwesterly flow. This should allow
temperatures to remain seasonable in the 40s and we continued
low end POPs into Monday to account for potential scattered
showers.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
A storm system will bring unsettled weather through the 24 hour
TAF period ending 00Z Wednesday. Occasional rain will affect all
TAF sites through tonight, with rain mixing with then changing
to snow early Tuesday morning at KALB/KGFL/KPSF. Rain should end
before colder air moves in at KPOU early Tuesday morning.

Some downsloping winds from the surface through about 3000 feet
this evening should result in a period of ceilings lifting to
MVFR levels, with some possible brief intermittent times of VFR
ceilings just barely above 3000 feet. IFR ceilings return as
precipitation gradually switches to a mix of rain and snow
after midnight and continuing through about 10Z-14Z. However,
ceilings remain MVFR at KPOU through the night.

Ceilings lift to MVFR at KALB, KGFL and KPSF after about 13Z-
14Z, and rise to just into VFR at KPOU as precipitation
decreases in coverage and intensity through Tuesday morning and
afternoon. Keeping a predominant light intermittent snow with
visibilities 5SM-6SM at KALB, KGFL and KPSF through Tuesday
afternoon.

Added mention of low level wind shear to the terminals from
through about 08Z, as a strong southeast jet aloft moves
overhead.

Surface winds will be east to south around 6-15 Kt with
occasional gusts to around 20 kt at KALB/KPSF, shifting to the
west and southwest at 10 Kt Tuesday morning. West to southwest
winds increase to around 15 Kt later Tuesday morning and
continue through the afternoon.

Outlook...

Tuesday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Wednesday: Moderate Operational Impact. Breezy Chance of SHRA...SHSN.
Wednesday Night: Low Operational Impact. Slight Chance of SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SN.
Saturday: Low Operational Impact. Slight Chance of RA...SN.

&&

.FIRE WEATHER...
A complex storm system will continue to affect the region
bringing widespread precipitation in the form of rain and snow
and gusty winds into Tuesday. Accumulating snowfall is expected
over the higher elevations, mainly above 1000 feet, into
Tuesday. The weather will remain unsettled through middle of the
week with occasional snow showers, especially across the higher
terrain west and east of the Hudson Valley.

&&

.HYDROLOGY...
A widespread precipitation event will continue across the area
into Tuesday with unsettled weather. Then, upslope and lake
enhanced snow showers will persist through mid week.

Mainly rain will continue to occur today into tonight, except
for elevations above 1000-1500 feet where the precipitation will
be snow. A transition to snow is expected Tuesday morning with
snowfall accumulations mainly confined to elevations above 1000
feet. QPF through Tuesday expected to range from just less than
an inch to around an inch and a third across western New
England, the Taconics and central/southeast Catskills, and
southern Adirondacks. The latest NERFC forecasts continue to
have many forecast points cresting near action stage with crests
between action and flood stage mainly along the Housatonic
River. Some urban flooding in poor drainage and low lying areas
is possible. Tidal impacts for the mid and lower Hudson River
are expected that will result in minor flooding at Poughkeepsie
(POUN6) the next two tidal cycles ending early Tuesday morning.

Mainly wrap-around/upslope snow showers will occur Tuesday
night into Thursday, especially across the higher terrain west
and east of the Hudson Valley where some accumulating snow will
occur.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 AM EST Tuesday for CTZ001.
NY...Wind Advisory until 4 AM EST Tuesday for NYZ054-061.
     Winter Storm Warning until 1 PM EST Tuesday for NYZ032-033-042.
     Winter Storm Warning until 1 PM EST Tuesday for NYZ082.
MA...Wind Advisory until 4 AM EST Tuesday for MAZ001-025.
     Winter Weather Advisory until 1 PM EST Tuesday for MAZ001.
VT...Wind Advisory until 4 AM EST Tuesday for VTZ013-014.
     Winter Storm Warning until 4 PM EST Tuesday for VTZ013-014.

&&

SYNOPSIS...BGM/JPV
NEAR TERM...MSE/NAS
SHORT TERM...JPV
LONG TERM...Speciale
AVIATION...NAS
FIRE WEATHER...BGM/JPV
HYDROLOGY...BGM/JPV
Hazardous weather outlook, Nov 26, 4:27 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
427 PM EST Mon Nov 26 2018

NYZ032-033-042-271200-
Northern Herkimer-Hamilton-Northern Warren-
427 PM EST Mon Nov 26 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for northern Herkimer, Hamilton and
northern Warren counties of east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay snowfall amounts to the National
Weather Service in Albany, New York.

NYZ082-271200-
Northern Fulton-
427 PM EST Mon Nov 26 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for northern Fulton County of
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Additional accumulating snow is expected Tuesday night into
Wednesday night. If conditions become more certain, a Winter Weather
Advisory would be issued.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Additional accumulating snow is expected Tuesday night into
Wednesday night. If conditions become more certain, a Winter Weather
Advisory would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay snowfall amounts to the National
Weather Service in Albany, New York.

VTZ013-014-271200-
Bennington-Western Windham-
427 PM EST Mon Nov 26 2018

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for the Green Mountains of
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.

Additional accumulating snow is expected Tuesday night into
Wednesday night. If conditions become more certain, a Winter Weather
Advisory would be issued.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay wind related reports and snowfall
amounts to the National Weather Service in Albany, New York.

MAZ001-271200-
Northern Berkshire-
427 PM EST Mon Nov 26 2018

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for the northern Berkshires of
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

Additional accumulating snow is expected Tuesday night into
Wednesday night. If conditions become more certain, a Winter Weather
Advisory would be issued.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay snowfall amounts to the National
Weather Service in Albany, New York.

CTZ001-MAZ025-NYZ054-061-271200-
Northern Litchfield-Southern Berkshire-Eastern Rensselaer-
Eastern Columbia-
427 PM EST Mon Nov 26 2018

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for the northern and central
Taconics of eastern New York, the northern Litchfield Hills of
northwestern Connecticut, and the southern Berkshires of western
Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional accumulating snow is expected Tuesday night into
Wednesday night. If conditions become more certain, a Winter Weather
Advisory would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay wind related reports and snowfall
amounts to the National Weather Service in Albany, New York.

CTZ013-NYZ038>041-043-047>053-058>060-063>066-083-084-VTZ015-271200-
Southern Litchfield-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southeast Warren-Southern Washington-Eastern Windham-
427 PM EST Mon Nov 26 2018

This Hazardous Weather Outlook is for the Mohawk and Schoharie
Valleys, Saratoga Glens Falls region, Capital District, eastern
Catskills, mid Hudson Valley and southern Taconics of eastern New
York, the southern Litchfield Hills of northwestern Connecticut, and
extreme southeast Vermont.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional accumulating snow is expected Tuesday night into
Wednesday night, especially across the higher terrains areas. If
conditions become more certain, a Winter Weather Advisory would be
issued.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay snowfall amounts to the National
Weather Service in Albany, New York.

In the hours before

Local storm report, Nov 26, 5:24 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
524 PM EST MON NOV 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     SNOW             INDIAN LAKE             43.71N  74.24W
11/26/2018  M1.0 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1801244

JPV
Local storm report, Nov 26, 5:59 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
559 PM EST MON NOV 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     SNOW             WELLS                   43.44N  74.32W
11/26/2018  M3.0 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1801245

JPV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
November 26, 7:00 PM EST to November 28, 7:00 PM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
November 26, 7:00 PM EST to November 28, 7:00 PM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792675, 792676.